Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking iron pills. Have palpitations. Due to taking too much iron? How to correct it?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5723 Questions
I'm taking iron pill for 2 weeks now I'm start to have palpitation could it be I'm taking to much iron and if I have to much iron how do I correct it?
Posted Sat, 6 Apr 2013 in Medicines and Side Effects
Answered by Dr. Shanti Vennam 21 minutes later

Thanks for writing to us.

Firstly, I would like to know what kind of preparation you are taking and whether it was prescribed by a doctor after checking your iron levels. Indeed, palpitation can be a late symptom of iron overdose; it could as well be a symptom of the anemia,though.

The dosage of iron intake depends on the amount of deficiency you have and the route of administration. It is not advisable to take iron preparations over-the-counter; your doctor needs to decide which preparation suits your needs best.

If you continue to have the symptoms, stop taking the pills and report to your doctor.

I hope I have answered your query. If you need further clarifications, please feel free to ask. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Taking iron pills. Have palpitations. Due to taking too much iron? How to correct it? 6 hours later
i was told by my doctor that my heminglobin was 10.3 so she told me to take over the counter iron pills around my time of the month. I have been taking the brand name : Feosol , Ferrous Sulfate iron a little green tablet. its 65mg of iron. for the last 2 weeks i have been taking 1 pill a day.
Answered by Dr. Shanti Vennam 7 hours later

Thanks for writing back.

There are some precautions you need to follow whenever you take an iron preparation.
--make sure you have iron deficiency, otherwise,inadvertent use of iron may cause serious side effects
--do not take dairy products, tea, coffee or alcohol within two hours before or after taking the medication
--do not take any other medication within two hours before or after consumption of the medication, especially mineral and vitamin supplements, antibiotics, antacids, anti-epileptic or anti-thyroid drugs.
--beware of disorders that could cause iron overload syndrome when used without prior knowledge; this has to be ascertained by the prescribing doctor
--do not take double dose even if you miss a pill and remember it late enough around the time of the next dose, take the medication preferably at the same time every day.

If you have been having menorrhagic cycles that are the cause of this anemia, get that cause treated. Also, your anemia is very mild and you may not need prolonged treatment. If you continue to have discomfort with this preparation, stop it and report to your doctor. You may need to change the preparation.

Make adjustments in your diet to include foods XXXXXXX in iron and this decreases the future need of supplementation.

I hope I have answered all your doubts. If you have any further queries, please get back to me. I will be ready to help. If you do not have any further queries, you may close this discussion and rate this answer.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor